- Commonly used Drugs
- Your Feedback
- Become a reviewer
- More student books
- Student Apps
- Join an e-mail list
An 85-year-old man is given diazepam to help him sleep at night. A few weeks later his son finds him in a state of self-neglect. He is taken to hospital where he is found to be drowsy and confused.
(a) Why was diazepam a bad choice of drug for this elderly patient?
Diazepam is slowly eliminated and has active metabolites that are even more slowly eliminated. Elderly patients may have subclinical hepatic or renal impairment, causing the benzodiazepines to accumulate. This results in ‘hangover’ effects during the day. These include confusion and ataxia, which may result in falls and injury.
(b) How should he be treated in hospital?
The diazepam should be stopped. Flumazenil is a specific antagonist of drugs that act on benzodiazepine receptors and may be used in benzodiazepine overdosage where there is respiratory depression. Flumazenil is not without risk, e.g. in patients dependent on benzodiazepines, and is not indicated in this patient.
(c) What would be a more suitable hypnotic for this patient?
A short–acting benzodiazepine, e.g. temazepam, or a ‘Z-drug’, e.g. zolpidem (Chapter 24), may be used for a short period (not more than a few weeks at most). Elderly patients are often more sensitive to central depressants than younger patients and the hypnotic should be given at a reduced dose.